Alert archive / North Carolina / Flash Flood Warnings in 2006
Flash Flood Warning 18, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jul 4, 2006, 6:17 PM EDT for Surry County, North Carolina; Carroll County, Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2006, 6:17 PM EDT (22:17 UTC)
- Expired
- Jul 4, 2006, 9:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
Counties Surry County, NC, Carroll County, VA
The radar
The Roanoke radar (KFCX), 63 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 7:00 PM EDT | FLASH FLOOD | Cana, VA | AIRPORT CHURCH ROAD BLOCKED BY HIGH RUSING WATERS AT US 52 AND WARDS GAP. REPORTED BY HAM OPERATOR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 43 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.3 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 409 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 1631 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KRNK 042220
FFWRNK
NCC171-VAC035-050115-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
617 PM EDT TUE JUL 4 2006
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA
SOUTHERN CARROLL COUNTY IN SOUTHWEST VIRGINIA
* UNTIL 915 PM EDT
* AT 614 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CANA
EXPECT FLASH FLOODING ALONG LOVILLS AND PAULS CREEK FROM
CANA...SOUTH TO MOUNT AIRY. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2
INCHES CAN BE EXPECTED.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF
SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES.
ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF
CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. REMEMBER TURN AROUND...DONT DROWN.
PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3648 8075 3648 8059 3652 8056 3659 8064
3663 8064 3666 8075
$$
WP2 follow-up statements
000
WGUS71 KRNK 042325
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
718 PM EDT TUE JUL 4 2006
NCC171-VAC035-050115-
SURRY NC-CARROLL VA-
718 PM EDT TUE JUL 4 2006
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM EDT FOR
SOUTHERN CARROLL AND NORTHERN SURRY COUNTIES...
AT 700 PM EDT...TRAINED WEATHER SPOTTERS REPORTED AIRPORT CHURCH
ROAD IMPASSABLE DUE TO HIGH RUSHING WATER AT U.S. 52 AND WARDS GAP
IN THE CANA AREA. RADAR INDICATED THAT THE HEAVY RAIN IN THE WARNED
AREA HAD ENDED. RADAR RAINFALL ESTIMATES DURING THE PAST 2 HOURS
WERE AS HIGH AS 4 TO 5 INCHES. RUNOFF FROM THIS HEAVY RAIN WILL
CONTINUE TO CAUSE FLOODING FOR THE NEXT HOUR OR SO...INCLUDING
DOWNSTREAM INTO SURRY COUNTY.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CANA AND
MOUNT AIRY.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
LAT...LON 3648 8075 3648 8059 3652 8056 3659 8064
3663 8064 3666 8075
$$
JJ000
WGUS71 KRNK 050004
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
800 PM EDT TUE JUL 4 2006
NCC171-VAC035-050010-
SURRY NC-CARROLL VA-
800 PM EDT TUE JUL 4 2006
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHERN CARROLL
AND NORTHERN SURRY COUNTIES...
AT 800 PM DOPPLER RADAR SHOWED THAT HEAVY RAIN HAD MOVED EAST OF THE
WARNED AREA. LAW ENFORCEMENT IN CARROLL COUNTY REPORTS THAT THE HIGH
WATER WHICH HAD ROADS CLOSED IN THE CANA AREA HAD SUBSIDED. THERE
WERE NO REPORTS OF FLOOD PROBLEMS IN NORTHERN SURRY COUNTY....SO THE
FLASH FLOOD WARNING HAS BEEN CANCELLED. THERE IS A POSSIBILITY OF
MORE THUNDERSTORMS WITH HEAVY RAIN OVERNIGHT.
LAT...LON 3648 8075 3648 8059 3652 8056 3659 8064
3663 8064 3666 8075
$$
JJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 2:40 PM EDT, 3 hours 37 minutes earlier.
Area forecast discussion, Jul 4, 2:40 PM EDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 240 PM EDT TUE JUL 4 2006 .SHORT TERM /TONIGHT THROUGH FRIDAY/... NICE THETA-E/INSTABILITY BOUNDARY LINED UP FROM KY THROUGH SRN VA ATTM...WITH TSRA FIRING ALONG IT. MORE CONVECTION ALONG THE FRONT ACROSS THE OHIO VALLEY. WILL BE FOLLOWING CLOSE TO THE NAM SOLUTION...EXCEPT FOR ABOUT 3-6 HOURS SLOWER THAN NAM IN CLEARING THINGS OUT THURSDAY. WITH THAT IN MIND...BEST LIFT WILL BE ACROSS THE WEST TONIGHT...SPREADING NORTHEAST INTO THE SHD VLY OVERNIGHT. HAVE RAISED POPS TO CAT IN THE FAR WEST...TO LIKELYS AGAINS THAT. CONVECTION ONGOING ALONG THETA-E SFC BOUNDARY SHOULD WEAKEN ONCE THE SUN GOES DOWN...SO THERE COULD BE A LULL IN ACTIVITY OVERNIGHT BEFORE FRONTAL DYNAMICS COME INTO PLAY. WED-THU MORNING WILL BE STORMY WITH HEAVY RAIN EXPECTED. WILL BE ISSUING A FLOOD POTENTIAL OUTLOOK BASED ON THIS. LOOKS LIKE THINGS SHOULD START CLEARING FROM NW TO SE BY THU AFTN- THU EVENING...WITH COOLER/DRIER HIGH PRESSURE ARRIVING FRIDAY. WENT AT OR BELOW MAV MOS ON TEMPS BASED ON MORE CLDS/PRECIP. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... SFC HIGH WILL KEEP THE AREA DRY THROUGH THE WEEKEND AND AT OR BELOW NORM ON TEMPS...AAS 5H TROUGH REMAINS OVERHEAD. HEIGHTS BEGIN TO RISE AGAIN EARLY NEXT WEEK...WITH A WEAK FRONT HEADING TOWARD THE FORECAST AREA IN THE MON NIGHT-TUE TIME FRAME. FOR NOW JUST HAVE LOW CHANCE/SLIGHT CHANCE OF PRECIP MON NIGHT-TUESDAY...WITH TEMPS HEATING BACK UP TOWARD JULY NORMS. && .AVIATION... SURFACE DEW POINTS REMAIN WELL INTO THE 60S. SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL PRODUCE HEAVY RAIN...RESULTING IN MVFR TO IFR VISIBILITIES. ONCE THE STORMS DIMINISH AFTER 03Z TONIGHT EXPECT MVFR FOG AND HAZE. AS THE SLOW MOVING FRONT APPROACHES THE AREA...WIDEPSREAD SHOWERS AND THUNDERSTORMS WILL COVER MUCH OF THE MOUNTAINS WEDNESDAY MORNING. CEILINGS AND VISIBILITIES WILL BE MVFR TO IFR WEST OF THE BLUE RIDGE 12-18Z WEDNESDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && WHP/AMS
Hazardous weather outlook, Jul 4, 3:44 AM EDT, 14 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 344 AM EDT TUE JUL 4 2006 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-051000- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 344 AM EDT TUE JUL 4 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA... SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A COLD FRONT IS EXPECTED TO MOVE INTO THE REGION BY WEDNESDAY AND PERSIST THROUGH WEDNESDAY NIGHT. THIS COULD LEAD TO SIGNIFICANT RAINFALL OVER PORTIONS OF THE FORECAST AREA...ESPECIALLY OVER THE EAST ON WEDNESDAY NIGHT. FLOODING MAY AGAIN BECOME AN ISSUE ON CREEKS AND STREAMS AS WELL AS MAIN STEM RIVERS INTO THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Jul 4, 5:03 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
503 PM EDT TUE JUL 04 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG 5 S CHRISTIANSBURG 37.07N 80.40W
07/04/2006 MONTGOMERY VA TRAINED SPOTTER
LARGE TREE BLOWN DOWN ON CHILDRESS ROAD NEAR RINER
&&
DOCLocal storm report, Jul 4, 5:06 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
506 PM EDT TUE JUL 04 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 PM TSTM WND DMG BURNT CHIMNEY 37.10N 79.83W
07/04/2006 FRANKLIN VA LAW ENFORCEMENT
LARGE TREES BLOWN DOWN AND POWER LINES DOWN ON LONG
ISLAND DRIVE
&&
DOCLocal storm report, Jul 4, 5:08 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
508 PM EDT TUE JUL 04 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM HAIL CANA 36.58N 80.67W
07/04/2006 M0.75 INCH CARROLL VA TRAINED SPOTTER
&&
DOCSpecial weather statement, Jul 4, 5:11 PM EDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 511 PM EDT TUE JUL 4 2006 NCZ001-018-019-042215- ASHE-WATAUGA-WILKES- 511 PM EDT TUE JUL 4 2006 ...STRONG THUNDERSTORMS ALONG THE BLUE RIDGE... THUNDERSTORMS WITH GUSTY WINDS...VERY HEAVY RAIN...FREQUENT LIGHTNING...AND POSSIBLY SMALL HAIL WILL AFFECT LOCATIONS ALONG THE BLUE RIDGE...BETWEEN BLOWING ROCK AND SUMMIT THROUGH 615 PM. IF TRAVELING THE PARKWAY OR OTHER NEARBY ROADS...USE CAUTION...AS VISIBILITIES WILL BE GREATLY REDUCED IN THE HEAVY THUNDERSTORMS. 05
Local storm report, Jul 4, 5:48 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
548 PM EDT TUE JUL 04 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM HAIL 4 W PENHOOK 36.98N 79.71W
07/04/2006 M0.75 INCH FRANKLIN VA PUBLIC
&&
DOCSpecial weather statement, Jul 4, 6:08 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 608 PM EDT TUE JUL 4 2006 NCZ003-042240- SURRY- 608 PM EDT TUE JUL 4 2006 ...STRONG THUNDERSTORMS WITH HEAVY RAINS AND GUSTY WINDS... A STRONG THUNDERSTORM WILL MOVE EAST ACROSS NORTHERN SURRY COUNTY... AFFECTING LOW GAP...INTERSTATE 77...AND PINE RIDGE THROUGH 645 PM. EXPECT WIND GUSTS TO 45 MPH...HEAVY RAIN AND POSSIBLY SMALL HAIL. STAY INDOORS AND AWAY FROM WINDOWS IF YOU ARE IN THE PATH OF THIS STORM. VAZ024-035-042240- AMHERST-ROCKBRIDGE- 608 PM EDT TUE JUL 4 2006 ...STRONG THUNDERSTORMS WITH HEAVY RAINS AND GUSTY WINDS... A STRONG THUNDERSTORM WILL AFFECT EASTERN ROCKBRIDGE...AND WESTERN AMHERST THROUGH 645 PM. THE TOWNS OF GLASGOW...BUENA VISTA...AND PLEASANT VIEW CAN ANTICIPATE THIS STORM. THOSE ALONG THE BLUE RIDGE PARKWAY WILL NEED TO SEEK SHELTER INDOORS...AND AWAY FROM WINDOWS... AS THIS STORM CAN PRODUCE GUSTY WINDS TO 45 MPH...AND DEADLY LIGHTNING. 05
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 7:00 PM EDT | Severe Thunderstorm Warning | RNK | Surry | 60 min |
| Jul 4, 2:41 PM EDT | Severe Thunderstorm Warning | RNK | Bland | 53 min |
| Jul 4, 3:19 PM EDT | Severe Thunderstorm Warning | RNK | Giles | 39 min |
| Jul 4, 4:11 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 64 min |
| Jul 4, 4:53 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, City of Covington | 32 min |
| Jul 4, 5:02 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Patrick | 58 min |
| Jul 4, 5:27 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 63 min |
| Jul 4, 5:37 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Pittsylvania | 53 min |
| Jul 4, 5:42 PM EDT | Severe Thunderstorm Warning | RNK | Henry, City of Martinsville | 63 min |
| Jul 4, 6:03 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Patrick | 57 min |
| Jul 4, 6:30 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania, City of Danville | 60 min |
| Jul 4, 6:45 PM EDT | Severe Thunderstorm Warning | RNK | Henry | 60 min |
| Jul 4, 7:01 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 79 min |
| Jul 4, 7:09 PM EDT | Severe Thunderstorm Warning | RNK | Charlotte | 44 min |
Nearby
Flash Flood Warnings in North Carolina, 2006Flash Flood Warnings in Virginia, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.